Alert archive / California / Frost Advisories in 2023

Frost Advisory 15, NWS Eureka, CA

April 19, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 19, 2023, 1:02 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Apr 20, 2023, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 1:02 PM PDT (20:02 UTC)
In effect from
Apr 20, 2023, 1:00 AM PDT
Expired
Apr 20, 2023, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS76 KEKA 192002
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
102 PM PDT Wed Apr 19 2023

CAZ102-105-106-110-111-114-200430-
/O.NEW.KEKA.FZ.W.0014.230420T0800Z-230420T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
102 PM PDT Wed Apr 19 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-104-109-112-113-115-200430-
/O.NEW.KEKA.FR.Y.0015.230420T0800Z-230420T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
102 PM PDT Wed Apr 19 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
106 
WWUS76 KEKA 200241
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
741 PM PDT Wed Apr 19 2023

CAZ102-105-106-110-111-114-201045-
/O.CON.KEKA.FZ.W.0014.230420T0800Z-230420T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
741 PM PDT Wed Apr 19 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-104-109-112-113-115-201045-
/O.CON.KEKA.FR.Y.0015.230420T0800Z-230420T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
741 PM PDT Wed Apr 19 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
863 
WWUS76 KEKA 201001
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
301 AM PDT Thu Apr 20 2023

CAZ102-105-106-110-111-114-201600-
/O.CON.KEKA.FZ.W.0014.000000T0000Z-230420T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
301 AM PDT Thu Apr 20 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-104-109-112-113-115-201600-
/O.CON.KEKA.FR.Y.0015.000000T0000Z-230420T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
301 AM PDT Thu Apr 20 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
719 
WWUS76 KEKA 201544
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
844 AM PDT Thu Apr 20 2023

CAZ102-105-106-110-111-114-201645-
/O.EXP.KEKA.FZ.W.0014.000000T0000Z-230420T1600Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
844 AM PDT Thu Apr 20 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ101-103-104-109-112-113-115-201645-
/O.EXP.KEKA.FR.Y.0015.000000T0000Z-230420T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
844 AM PDT Thu Apr 20 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 19, 4:34 AM PDT, 8 hours 28 minutes earlier.

Area forecast discussion, Apr 19, 4:34 AM PDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
434 AM PDT Wed Apr 19 2023

.SYNOPSIS...Showery conditions continues across the northern
portion of the region through this afternoon, with snow levels
around 2500 feet MSL. Lingering cold air will promote frost and
freezing temperatures tonight. Dry and warming trend expected
heading into Saturday as high pressure builds in. A weak upper
trough will approaches the region Sunday into early next week
bringing mostly light rain to areas north of Cape Mendocino.

&&

.DISCUSSION...Unsettled weather conditions continues across the
area through this afternoon. An upper level shortwave trough
is moving through the Pacific NW this morning. KBHZ radar shows
rain and snow shower activity moving onshore across Humboldt and
Del Norte County. Current snow levels are around 2,500 feet MSL
for most of the area. Additional total amounts up to 3 inches are
expected for Del Norte Interior, with lower amounts for Interior
Humboldt County. There is some shallow instability this morning
with a cold layer aloft over Del Norte County capable of produce
moderate showers bands. The CAMs guidance show light to moderate
convection returns developing this morning for northern Humboldt
and Del Norte counties. This will aid in lowering snow levels near
2,000 feet MSL, mainly in Del Norte Interior. Thus, the Winter
Weather Advisory remains in effect through 9AM for elevations
above 2500 feet in Del Norte Interior and Northern Humboldt
Interior. Showers activity will gradually diminish late this
morning through the afternoon.

Looking at the southern portion of the region, Mendocino and Lake
counties, skies has been clearing overnight as dry airmass filter
into the area. Nighttime Microphysics satellite imagery shows
valley fog and low clouds for interior Mendocino and Lake
counties. However, northwesterly winds have developed across the
area, advecting cold air mass. This is promoting temperatures
dropping quickly into the mid to low 30s for most of the interior
valleys. Thus, a Frost Advisory is now in effect through 9Am in
response for those areas.

Skies are expected to gradually clearing this afternoon and
evening as the aforementioned shortwave exit the region. High
pressure will begin to build into West Coast today, promoting dry
conditions. Clearing skies along lingering cold air mass will
bring a concern of widespread freezing temperatures for Interior
Mendocino, Lake and southern Trinity counties. Meanwhile, models
guidance indicates mid to high level clouds moving across the
northern portion of the area tonight through Thursday. However,
widespread frost temperatures will be likely tonight for most of
the interior Humboldt and Del Norte with the lingering cold air-mass.

As we head into the weekend, increasingly strong ridging will
bring dry and warming trend across the region. The warmest day is
expected to be on Saturday with highs approaching the upper 70s
to low 80s across the interior. Though ridging is not likely to
last long with essentially all models showing disturbances and
light rain beginning on Sunday.

&&

.AVIATION...Improving conditions are forecast. The forecast begins
with ceilings on the cusp of VFR/MVFR, and perhaps visibility on the
cusp of VFR/MVFR especially for CEC where showers will hang around
longer today. Showers chances will continue to decrease from south
to north as the weather system continues to move out, and VFR
conditions should generally return, although CEC may be flirting
with MVFR conditions throughout the entire forecast.

&&

.MARINE...A northwest swell will continue to slowly diminish this
morning. A series of weather systems moving by to north the will
bring periods of moderate southerly breezes through Thursday in the
north with light northerly winds farther south. Winds will become
northerly and increase by Friday evening when especially southern
outer waters may be flirting with small craft advisory criteria for
north winds and steep seas.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 9 AM PDT this morning for
     CAZ102-105.

     Frost Advisory until 9 AM PDT this morning for CAZ110>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 19, 9:39 AM PDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
939 AM PDT Wed Apr 19 2023

CAZ101>115-201645-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
939 AM PDT Wed Apr 19 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:10 AM PDTFrost AdvisoryEKALake, Mendocino6 hr
Apr 19, 1:02 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino20 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.